MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS® SYSTEM NAVIGATED BLADE; BUR, EAR, NOSE AND THROAT

MEDTRONIC XOMED INC. XPS® SYSTEM NAVIGATED BLADE; BUR, EAR, NOSE AND THROAT
Model Number 1884380EM
Medical Device Problem Code Vibration (1674)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/26/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
A health care provider (hcp) reported that a device the first blade stopped rotating and the second blade wobbled during functional endoscopic sinus surgery, resulted to 3 minutes delay, no other intervention performed and the procedure was completed with a back up device.There was no patient impact.
 
Event or Problem Description
It was confirmed that this device was the one that wobbled.
 
Additional Manufacturer Narrative
Analysis of the device found that there was deformation and indentations of the front hub locking area consistent with aggressive use.The blade was run in a handpiece at 5,000 rpm in oscillate mode and began to vibrate which was determined to be caused by a minor bend in inner shaft.The customer reported an issue with two different lot numbers on this event; in contrast, a review of the global complaint data showed no other complaints for these lot numbers.There was no allegation of a defect prior to use / placement into the handpiece.The information indicates excess pressure was applied while in the handpiece during rotation which caused the deformation of the locking area; which then caused the inner shaft and outer tube to rub together causing damage to the inner assembly.The ifu warns that excessive pressure applied to a bur/blade may cause a fracture.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
XPS® SYSTEM NAVIGATED BLADE
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key8811734
Report Number1045254-2019-00352
Device Sequence Number14159099
Product Code EQJ
UDI-Device Identifier00643169209367
UDI-Public00643169209367
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K130608
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/23/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/03/2021
Device Model Number1884380EM
Device Catalogue Number1884380EM
Device Lot Number0216872574
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/27/2019
Supplement Date Received by Manufacturer07/24/2019
Initial Report FDA Received Date07/22/2019
Supplement Report FDA Received Date08/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age25 YR
Patient Weight84